Hail, Gwinnett
- When
- August 11, 3:12 PM EST
- Where
- Gwinnett County, 1 mi N of Norcross
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.950, -84.217
A SkyWarn Spotter reported penny-sized hail.
2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 3:00 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 400 PM EDT MON AUG 11 2003 .OVERVIEW... AMPLIFIED PATTERN WITH EASTERN TROUGH AND WESTERN RIDGE HOLDING FOR LITTLE WHILE LONGER BEFORE PATTERN CHANGE THROUGH MIDDLE OF NEXT WEEK. UPPER RIDGE EXPECTED TO BUILD WESTWARD INTO EAST COAST WITH CUTOFF LOW SLIPPING SOUTHWEST INTO HOT AND DRY TEXAS...WHERE WELCOME RAINS ARE EXPECTED. PERSISTENT SURFACE TROUGH FROM CAROLINAS TO GEORGIA WILL ALSO BREAK DOWN THROUGH TUESDAY GIVING WAY TO MORE SOUTHERLY LOW LEVEL FLOW BY MID WEEK. .SHORT TERM... LATEST RADAR SHOWING ISOLATED TO SCATTERED CONVECTION ACROSS MOST OF GEORGIA THIS AFTERNOON. EXPECT THIS TO CONTINUE INTO EVENING AS SHORTWAVE ENERGY ACROSS NORTHERN ALABAMA ROTATES THROUGH NORTH GEORGIA. CONVECTION SHOULD DIMINISH TOWARDS LATE EVENING WITH LOSS OF DIURNAL ENERGY. RIDGE BUILDS IN FOR TUESDAY AND WEDNESDAY WITH MID TO UPPER LEVEL HEIGHT RISES. CAPPING STRENGTH/500 MB TEMPS WILL INCREASE THROUGH WEDNESDAY...HOWEVER...DEEPER MOISTURE BEGINS TO ADVECT INTO REGION UNDER MORE SOUTHERLY FLOW AND MORE MOIST AIR MASS ON THE UNDERNEATH SIDE OF BUILDING RIDGE. THUS GIVE AND TAKE...AND WILL KEEP SCATTERED AFTERNOON AND EARLY EVENING CONVECTION ACROSS GEORGIA THROUGH MIDWEEK. .EXTENDED... BY SECOND HALF OF WEEK...RIDGE BUILDS WEST OF REGION WITH NORTHWEST UPPER FLOW ACROSS GA AND ALLOWING FOR DRIER AIR MASS INTO THE REGION. THIS WILL LIMIT CONVECTION EVEN MORE WITH ONLY ISOLATED TRW. THIS IN LINE WITH LOWER POPS FOR WEEKEND IN BOTH GFS AND ENS STATS GUIDANCE...TO BELOW CLIMO. WITH DRIER AIR IN PLACE AND STRONG RIDGE THIS WEEKEND...QUESTION WILL BE IF ATL CAN HIT 90 FOR ONLY THE SECOND TIME THIS YEAR. .PRELIMINARY POINT TEMPS/POPS... KATL 68 85 69 86 / 30 40 30 40 KAHN 68 85 69 87 / 30 40 30 40 KGVL 66 84 68 86 / 30 40 30 40 KRMG 68 87 68 87 / 30 40 30 40 KCSG 72 89 71 89 / 40 40 30 40 KMCN 71 87 69 89 / 40 40 30 40 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. JCD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1220 PM EDT MON AUG 11 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-112200- 1220 PM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A BROAD UPPER TROUGH WILL CONTINUE ACROSS THE EASTERN UNITED STATES TODAY...WHILE A WEAK SURFACE TROUGH MEANDERS ACROSS SOUTH CENTRAL GEORGIA. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE HEAVY RAIN WHICH COULD PRODUCE FLOODING. GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2 PM AND 8 PM. .DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA TODAY. AFTERNOON HEATING...DEW POINTS IN THE UPPER 60S AND 70S...AND A SURFACE TROUGH ACROSS SOUTH CENTRAL GEORGIA WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. WITH CAPES EXPECTED TO INCREASE TO AROUND 2500 TO 3000...AND LIFTED INDICES OF MINUS 2 TO MINUS 5...A FEW OF THE STORMS MAY BE SEVERE. .FOR SPOTTERS... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
GAZ113-111845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 216 PM EDT MON AUG 11 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN TOOMBS COUNTY UNTIL 245 PM EDT... AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NORTHEAST OF LYONS TO SOUTHWEST OF SANTA CLAUS... MOVING NORTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS UP TO 45 MPH AND HAIL UP TO MARBLE SIZED ARE ALSO POSSIBLE WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ042>044-052-053-111900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 221 PM EDT MON AUG 11 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN HEARD...COWETA...DOUGLAS...CARROLL AND FULTON COUNTIES UNTIL 300 PM EDT... AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM AROUND DOUGLASVILLE TO WEST OF FRANKLIN...MOVING NORTHEAST AT 15 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ097-108>112-111915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 234 PM EDT MON AUG 11 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN WILCOX...TELFAIR...WHEELER...MONTGOMERY...DODGE AND LAURENS COUNTIES UNTIL 315 PM EDT... AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM AROUND LUMBER CITY TO MT VERNON...MCRAE...EASTMAN AND ROCHELLE MOVING NORTHEAST AT 15 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING AND GUSTY WINDS UP TO 45 MPH ARE ALSO POSSIBLE WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ032-033-042>044-053-111945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 255 PM EDT MON AUG 11 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN COWETA...DOUGLAS...CARROLL...COBB AND FULTON COUNTIES UNTIL 345 PM EDT... AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM AROUND SMYRNA TO SOUTHWEST OF WHITESBURG...MOVING NORTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ097-098-109>112-112015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 310 PM EDT MON AUG 11 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN TELFAIR...WHEELER...MONTGOMERY... DODGE...TREUTLEN AND LAURENS COUNTIES UNTIL 415 PM EDT... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM WEST OF SOPERTON TO WEST OF JACKSONVILLE...MOVING EAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ033-034-045-112030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 342 PM EDT MON AUG 11 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN DEKALB...GWINNETT AND FULTON COUNTIES UNTIL 430 PM EDT... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM SANDY SPRINGS TO NORTH DECATUR...MOVING NORTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS. COMMUTERS ON THE NORTH SIDE SHOULD BE ALERT FOR RAPIDLY DECREASING VISIBILITIES IN HEAVY RAIN...TURN ON YOUR HEADLIGHTS SO THAT OTHER DRIVERS CAN SEE YOU BETTER. SLOW DOWN IN HEAVY RAIN TO AVOID HYDROPLANING. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The Atlanta radar (KFFC), 73 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
A SkyWarn Spotter reported penny-sized hail.
A storm spotter reported quarter-sized hail.
The Upson county 911 center reported that excessive rainfall in a short period of time had resulted in flooding of several roads in the northwest part of the county with water flowing over the roads. Roads flooded included Hendricks Church Road near Wilson's Farm Market, Molling, and Woodall Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374835, 5374902, 5374903.